Kentucky, 2014Hail in Kentucky, July 27, 2014
July 27, 2014 · NWS PAH · 2 events in 2 counties and zones
A strong storm passed through the southern Pennyrile region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm passed through the southern Pennyrile region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 5:33 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 27, 5:33 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
633 PM CDT Sun Jul 27 2014
.UPDATE...
Issued at 633 PM CDT SUN JUL 27 2014
Updated the aviation discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 257 PM CDT SUN JUL 27 2014
There are a couple of surface boundaries of note this afternoon.
The cold front was approaching the Wabash and Ohio Rivers, and it
marks the back edge of the hot air. Unfortunately, the 70
dewpoints extend quite a way to the northwest to another more
subtle wind shift extending from just north of STL to the southern
tip of Lake Michigan.
Along and south of the cold front, heat indices have climbed to
105 and even a bit above. With little cooling expected, have
already issued a Heat Advisory til 00Z. The winds on both sides of
the front have not materialized as forecast, so to keep the
headline clutter down, have cancelled the Lake Wind Advisory.
The thermonuclear cap appears to have effectively shut down any
potential for convection with the cold front this afternoon. The
latest HRRR actually tries to build storms westward along it across
TN this evening, keeping our area dry. Convection along the dewpoint
boundary over east central Illinois is moving east and there is no
sign of it developing farther south toward our northern
territories. Will continue to monitor for southwestward
development, but will keep the grids dry for now.
The dry, cool surface high pressure will eventually push the soup
out of our region tonight, and northerly winds will be the rule
into Tuesday. Had to fabricate some sky grids to account for the
extensive stratocu expected to overspread the area Monday.
Otherwise, there is little to discuss about the short term
forecast.
As for temperatures, stayed close to consensus guidance for lows
tonight and Monday night, but went below guidance Tuesday night,
when the best radiational cooling is expected. For highs, undercut
guidance Monday with significant cloud cover at least through the
afternoon. Didn't stray too far from consensus for highs on
Tuesday.
.LONG TERM...(Wednesday through Sunday)
Issued at 257 PM CDT SUN JUL 27 2014
Above medium confidence in the extended with decreasing certainty
into the weekend.
Although there is still some run to run discontinuity especially
with the GFS. The models are consistently decreasing pops late week
and into the weekend. However the operational GFS come into much
better agreement with the upper level trough late in the week. Its
previous run indicated a slower cut off upper low over the lower
Ohio Valley. Now the 12z Sunday run shows a progressive open low
lifting out of the area quickly. This would be a reflection of the
lower pops from the extended init. Also with a north wind
predominant through the week with some easterly flow at
times...would not expect to advect adequate moisture for a
widespread rain event. However with a major upper level trough
swinging through and dew points in the 60s combined with daytime
heating could yield at least chance or slight chance for
thunderstorms.
Tweaked temps down a degree or two from what the extended init
yielded mostly for collaboration purposes.
&&
.AVIATION...
Issued at 633 PM CDT SUN JUL 27 2014
In the wake of a frontal passage today, high pressure will
overspread the region snuffing out the potential for precipitation
at the TAF sites. Skies overnight should be mostly clear, but
there could be a VFR cig in the 035-040 range between 14-22Z
Monday, especially at KEVV/KOWB. At KCGI/KPAH northwest winds AOB 10 knots
will continue through the period. At KEVV/KOWB northwest winds at
10-12 knots gusting up to 18 knots will subside to AOB 10 knots
around sunset, then back to gusty northwest winds after 15Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 7 PM CDT this evening FOR ILZ090>094.
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ108>112-114.
IN...NONE.
KY...HEAT ADVISORY until 7 PM CDT this evening FOR KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM/FIRE WX...KH
AVIATION...JP
Hazardous weather outlook, Jul 27, 2:13 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT SUN JUL 27 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
313 PM CDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY HAS BEEN ISSUED FOR ALL OF WEST
KENTUCKY...ADJACENT PORTIONS OF SOUTHERN ILLINOIS AND SOUTHERN
PORTIONS OF SOUTHEAST MISSOURI TIL 7 PM.
ALTHOUGH VERY UNLIKELY AT THIS TIME...AN ISOLATED THUNDERSTORM OR
TWO CANNOT BE COMPLETELY RULED OUT...ESPECIALLY ALONG THE
TENNESSEE BORDER REGION OF WEST KENTUCKY THROUGH THE EARLY EVENING
HOURS. ANY STORM THAT DEVELOPS OVER WEST KENTUCKY OR SOUTHWEST
INDIANA COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY CONCERNS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CHANCES OF THUNDERSTORMS ARE FORECAST FOR PORTIONS OF THE
AREA FRIDAY AND SATURDAY. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION CANNOT BE RULED OUT LATE THIS AFTERNOON OR
EARLY THIS EVENING ACROSS WEST KENTUCKY AND SOUTHWEST INDIANA.
DRS
Funnel Cloud, Christian
- When
- July 27, 6:50 PM CST
- Where
- Christian County, Oak Grove
- Reported by
- Storm Chaser
- Coordinates
- 36.670, -87.430
There were two reports of rotation and a funnel cloud, including one from a storm chaser and one from a trained spotter.
Hail, Todd
- When
- July 27, 6:50 PM CST
- Where
- Todd County, Trenton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -87.270
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Lightning Strikes in California, July 27, 20141 death · 9 injured · 2 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Damaging Winds in Ohio, July 27, 2014$185,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525783, 525784.